Will antibiotics effect birth control even when starting a new pack?
I am about to start my period and today i am starting antibiotics. I know that antibiotics makes birth control less effective. I will be starting my new pack of birth control 3 days after i stop taking the antibiotics.
Whenever you are starting a new medication, it is always a good idea to check with your doctor about any medication interactions. In this case, you are worried that an antibiotic might interfere with the effectiveness of your birth control. Some medications are able to accelerate the metabolism of the birth control hormones. This lowers the blood levels of them and makes them less effective. There are some antibiotics that interact with the metabolism of birth control hormones, but the list is much shorter than most people think. The vast majority of antibiotics that people take for the usual types of infections do not interact with hormonal birth control. However, the labels of these antibiotics often list this warning out of the worry of abnormal absorption if an antibiotic alters the normal gut flora (normal gut bacteria). This is the type of question you should pose to your primary care physician or whoever wrote you the prescription for the antibiotics. He or she can let you know if the antibiotic you are using interacts with birth control. Most likely it does not. However, most doctors including myself always encourage the use of a second form of birth control while on antibiotics as an extra layer of protection against an undesired pregnancy. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.